News

How to respond to an overdose

Last year, the number of people who accidentally overdosed on fentanyl was more than the total number of deaths attributed to the drug in 2016, according to a report released by the Alberta Government.

Between January and September of 2017, 400 people died of fentanyl overdoses, an average of 1.8 people per day.

In average adults, two milligrams of pure fentanyl, the equivalent of approximately four grains of salt, is enough to kill them.

Fentanyl has been mixed with other drugs and shaped to look like prescription drugs.

The drug Naloxone can be administered to reverse the effects of an opioid overdose, but will wear off within 30 to 90 minutes.

If Naloxone is used, it is critical to still
call 911.

What to do if you witness an overdose

If you have access to a Naloxone kit, a medication used to reverse the effects of an opioid overdose, follow the following SAVE ME steps:
1. Call 911. The new Good Samaritan Drug Overdose Act, effective May 4, 2017, provides legal protection if one witnesses or experiences a drug overdose.
2. Stimulate: Rub a closed fist, knuckles up, up and down the overdose victim’s chest.
3. Airway: Check to see if anything is blocking their airway.
4. Ventilate: If they are not breathing, first plug their nose. Next, tilt their head back providing one breath every five seconds for two minutes. Look to ensure their chest rises with each breath.
5. Evaluate: If they remain unresponsive and are not adequately breathing, proceed with the Naloxone.
6. Muscular Injection: Expose a muscle area, preferably the thigh, as much as possible.
7. Clean the area of the thigh with an alcohol swab.
8. Remove the cap from the Naloxone bottle and clean it with an alcohol swab.
9. Connect the syringe and the needle and draw up an entire vial of Naloxone, followed by removing air bubbles from the syringe.
10. Holding the needle like a dart, insert at a 90 degree angle into the thigh. Push the plunger down slowly and steadily. Maintain a 90 degree angle and remove the needle to dispose of safely in your Naloxone kit.
11. Evaluate: The Naloxone will take two to five minutes to take effect. Continue rescue breathing for two minutes.

If they remain unresponsive, follow the SAVE ME steps and administer a second dose of Naloxone. Continue rescue breathing until the overdose victim become responsive, or help arrives. If they are able to breath on their own, place them in the recovery position, on their side with legs and arms crossed and out looking like the letter “S”.

Where to get Naloxone
Pharmacies and walk-in clinics carrying Naloxone kits.
One is able to get a Naloxone kit without presenting a health care card, ID or prescription.

It is recommended to have a kit if you or someone you know is around or using any type of drug.

These places can also demonstrate how to use an Naloxone kit.

How to get help
AHS offers an Opioid Dependency Program as well as treatment clinic for opioid dependence.

If you have questions about substance abuse. Health Link is available by calling 811 as well as the Addiction Helpline 1-866-322-2322.

Previous post

Start your February off right with 28 days of happiness

Next post

The RESOLVE campaign enters its final year